Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Charleston, SC

June 22, 2000Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 22, 2000, 4:21 PM EDT for Hampton County, South Carolina. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 4:21 PM EDT (20:21 UTC)
Expired
Jun 22, 2000, 5:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 16 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:45 PM EDTTornado F1Hampton, SCNumerous trees down and minor roof damage.
Jun 22, 4:50 PM EDTHail 0.75Hampton, SC
Jun 22, 4:55 PM EDTThunderstorm Wind 55 ENixville, SCSix poorly constructed homes/mobile homes damagaed to varying degrees. Several trees and limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS52 KCHS 222021
SVRCHS
SCC049-222100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 500 PM EDT.

* AT 420 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF SHIRLEY...OR ABOUT 15 MILES EAST OF SYLVANIA...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE      
...SHIRLEY...HAMPTON...ESTILL...AND CUMMINGS.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE EXPECTED
IN THE WARNED AREA.

$$

RVT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:40 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 22, 3:40 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT THU JUN 22 2000

SHT WV TROF WILL MOVE THRU RGN TNGT AND LINGER THRU EARLY FRI. STG
TO SVR TSRA HAVE DVLPD EAST OF SFC TROF IN MOIST AND UNSTBL AIRMASS
ACRS INLAND SE GA/SC ZONES THIS AFTN. SCT TSRA WILL MOVE EWD INTO
RMNDR SC AND GA ZONES THIS AFTN AND ENCOUNTER SEABREEZE ALG IMMEDIATE
CST THRU EARLY THIS EVE....BUT AMS IS A LTL MORE STABLE ACRS CSTL
CNTYS. WILL CARRY GOOD CHC POPS FOR ERN HALF FA AND 40 POPS FOR WRN
CNTYS THIS EVE. WILL MENTION PSBL SVR FOR WRN AND CNTRL CNTYS WITH
SVR WATCH IN EFFECT THRU 8 PM. SFC TROF MOVES TO ALG CST FRI MORN
WITH DRIER AMS INDICATED ACRS WRN/CNTRL SXNS WITH PW VALUES 1.5
INCHES OR LESS. NOT REAL CONFIDENT WITH THE AMS DRYING THAT MUCH...
BUT WILL CARRY ONLY SLGT CHC POPS FOR WELL INLAND CNTYS ON FRI AND
CONT TREND FOR SAT. EXPECT WDLY SCT-SCT TSRA ALG SEABREEZE FNT EACH
AFTN FOR ERN AND/OR CNTRL SXNS WITH UPR LVL VORT ONLY LINGERING THRU
EARLY FRI AND DRIER AMS. WDLY SCT-SCT CONVECTION EXPECTED MAINLY DURG
AFTN/EVE HOURS THRU EXTDD PD SUN THRU TUE WITH LTL DAY CHG IN MAX/MIN
TEMPS.

MARINE...PRES GRAD WILL GRDLY WKN THRU THE PD AS SFC TROF WORKS
TO THE CST. WINDS WILL RMN S-SW 15 KT OR LESS ACRS ENTIRE AREA...
EXCEPT PERHAPS GSTY ALG IMMEDIATE CST WITH SEABREEZE DVLPMT EACH
AFTN. WILL CARRY SCT TSRA FOR MARINE AREA TNGT WITH AS CONVECTION
WORKS OFF THE CST...WDLY SCT EXPECTED THEREAFTER.

.CHS...
SC...NONE.
GA...NONE.

JAC

In the hours before

Special weather statement, Jun 22, 11:10 AM EDT, 5 hours 11 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1110 AM EDT THU JUN 22 2000

SOUTHEASTERN SOUTH CAROLINA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE MOIST AND
UNSTABLE AIRMASS CURRENTLY IN PLACE ACROSS THE REGION. THE AFTERNOON
SEA BREEZE AS WELL AS AN UPPER LEVEL DISTURBANCE MOVING EASTWARD
ACROSS THE CAROLINAS WILL AID IN DEVELOPMENT OF THESE STORMS.
MOVEMENT IS EXPECTED TO BE TOWARD THE EAST THROUGH THE AFTERNOON.
THE MAIN THREAT OF THE STRONGER STORMS WILL BE DAMAGING WINDS AT OR
AROUND 60 MPH.

IN SOUTHEAST GEORGIA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING. A WARM AND MOIST AIRMASS REMAINS IN PLACE
ACROSS THE AREA WITH THE AFTERNOON SEA BREEZE PROVIDING A FOCUS FOR
DEVELOPMENT OF STORM ACTIVITY. SEVERAL OF THESE STORMS ARE EXPECTED
TO PRODUCE HEAVY RAIN...HOWEVER AN ISOLATED STORM OR TWO MAY BECOME
SEVERE. THE MAIN THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS AT
OR AROUND 60 MPH.

SPOTTER ACTIVATION MAY BE NEEDED... EMERGENCY MANAGERS AND SPOTTERS
SHOULD REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MJR
Local storm report, Jun 22, 3:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 PM     BROOKLET                  GA   60 MPH TSTM GUST
06/22/00   BULLOCH                        TREES DOWN AND BLOCKING A
                                          FEW ROADWAYS. POWER OUTAGES
                                          FROM FALLEN TREES.

325 PM     STILSON                   GA   60 MPH TSTM GUST
06/22/00   BULLOCH                        TWO REPORTS OF TREES
                                          DOWN AND BLOCKING ROADS.

NNNN

MJR/JLC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:05 PM EDTSevere Thunderstorm WarningCHSColleton40 min
Jun 22, 4:49 PM EDTSevere Thunderstorm WarningCHSColleton41 min
Jun 22, 5:26 PM EDTSevere Thunderstorm WarningCHSColleton49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.